New York, 2001

Hail and Damaging Winds in New York, August 31, 2001

August 31, 2001 · NWS ALY · 5 events in 3 counties and zones

A strong cold front triggered a broken line of thunderstorms across eastern New York during the evening of August 31. Some of the storms became locally severe across the Mohawk Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$56,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A strong cold front triggered a broken line of thunderstorms across eastern New York during the evening of August 31. Some of the storms became locally severe across the Mohawk Valley. Thunderstorm winds knocked trees down in Poland, Herkimer County as well as Caroga Lake and Gloversville in Fulton County. One inch hail was reported with the storms at Caroga Lake. More trees fell onto wires, knocking them down in the town of Sprakers in Montgomery County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 31, 4:30 PM EST, 43 minutes earlier.

Area forecast discussion, Aug 31, 4:30 PM EST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
530 PM EDT FRI AUG 31 2001...CORRECTION TO SVR WATCH TIME

.DISC...

BUSY AFTERNOON. CONVECTION PICKING UP ATTM.
LOWEST LEVEL WIND FIELDS GOOD...REST MEDIOCRE.
ACTION SHOULD BE OVER BY MIDNIGHT WITH CLEARING
TO FOLLOW. COOL BUT DRY BALANCE OF HOLIDAY
WEEKEND AS RIDGE TAKES OVER. LOOKS DRY ALSO
WELL INTO NEXT WEEK. SCT FROST POTENTIAL NRN
ZONES BY SUNRISE SUNDAY.

MACHINE FWC / MAV REASONABLY CLOSE AND LOOK
OKAY.

.ALY...SEVERE TSTM WATCH UNTIL 9 PM ALL NY PORTION
CWA.

WILEY

In the hours before

Special weather statement, Aug 31, 1:02 PM EST, 4 hours 11 minutes before
NYZ047-311830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
202 PM EDT FRI AUG 31 2001

...STRONG THUNDERSTORMS APPROACHING SOUTHWESTERN SCHOHARIE COUNTY...

AT 2 PM EDT DOPPLER WEATHER RADAR INDICATED STRONG THUNDERSTORMS
ABOUT 4 MILES SOUTH OF SCHENEVUS MOVING EAST AT 20 MPH.

THESE THUNDERSTORMS...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF
35 MPH...FREQUENT DANGEROUS LIGHTING...POSSIBLE SMALL HAIL...AND
HEAVY RAIN...WILL BE NEAR...SUMMIT AND JEFFERSON AT 230 PM EDT.
Special weather statement, Aug 31, 2:41 PM EST, 2 hours 32 minutes before
NYZ033-039-312015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
341 PM EDT FRI AUG 31 2001

...A STRONG THUNDERSTORM IN HAMILTON AND FULTON COUNTIES...

AT 341 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM
OVER STRATFORD...OR 13 MILES NORTHEAST OF LITTLE FALLS...MOVING
NORTHEAST AT 15 MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40
MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR...

ARIETTA AT 405 PM EDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FRIDAY
EVENING FOR EASTERN NEW YORK.

CERNIGLIA
Special weather statement, Aug 31, 3:18 PM EST, 1 hour 55 minutes before
NYZ033-312045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
418 PM EDT FRI AUG 31 2001

...A STRONG THUNDERSTORM IN HAMILTON COUNTY...

AT 417 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 3
MILES NORTH OF ARIETTA...OR 19 MILES NORTHWEST OF GLOVERSVILLE...
MOVING NORTHEAST AT 20 MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40
MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR...

WELLS AND LAKE PLEASANT AT 445 PM EDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FRIDAY
EVENING.
Special weather statement, Aug 31, 4:30 PM EST, 43 minutes before
NYZ032-038-312200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
530 PM EDT FRI AUG 31 2001

...STRONG THUNDERSTORMS ENTERING HERKIMER COUNTY...

AT 530 PM EDT DOPPLER WEATHER RADAR INDICATED STRONG THUNDERSTORMS
OVER PROSPECT...OR ALONG A LINE EXTENDING FROM 10 MILES NORTHWEST OF
OLD FORGE TO 15 MILES NORTH OF UTICA...MOVING NORTHEAST AT 35 MPH.

THESE THUNDERSTORMS...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF
40 MPH...POSSIBLE SMALL HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN...
WILL BE NEAR...

NORTH WILMURT AND THENDARA AT 540 PM EDT...
LYON LAKE AND NOBLEBORO AT 545 PM EDT...
ATWELL AND FIRST LAKE AT 550 PM EDT...
BIG MOOSE AT 555 PM EDT...
BRANDRETH AND EAGLE BAY AT 600 PM EDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM.
Special weather statement, Aug 31, 5:01 PM EST, 12 minutes before
NYZ032-033-038-312230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
601 PM EDT FRI AUG 31 2001

...A STRONG THUNDERSTORM IN HERKIMER AND HAMILTON COUNTIES...

AT 601 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 7
MILES NORTHEAST OF UTICA...MOVING NORTHEAST AT 40 MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40
MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR...

OHIO AND NORTHWOOD AT 610 PM EDT...
NOBLEBORO AT 620 PM EDT...
HOFFMEISTER AT 625 PM EDT...
CASWELL LAKE AT 630 PM EDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FRIDAY
EVENING.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Herkimer

When
August 31, 5:13 PM EST to 5:16 PM EST
Where
Herkimer County, Poland
Property damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
43.233, -75.067

Hail, Fulton

When
August 31, 5:30 PM EST
Where
Fulton County, Stratford
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.183, -74.700

Thunderstorm Wind, Fulton

When
August 31, 5:45 PM EST
Where
Fulton County, Caroga Lake
Property damage
$11,000
Reported by
TRAINED SPOTTER
Coordinates
43.150, -74.500

Thunderstorm Wind, Montgomery

When
August 31, 6:15 PM EST
Where
Montgomery County, Sprakers
Property damage
$21,000
Reported by
TRAINED SPOTTER
Coordinates
42.883, -74.500

Thunderstorm Wind, Fulton

When
August 31, 6:15 PM EST
Where
Fulton County, Gloversville
Property damage
$9,000
Reported by
TRAINED SPOTTER
Coordinates
43.050, -74.350

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2001Every state in 2001This day in weather historyWarnings in New York, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5264538, 5264539, 5264540, 5264541, 5264542.